Akinetic mutism due to diphenylhydantoin toxicity

Makaleler > Tam Makale · 1997

Yazarlar: Sarenur Tütüncüoǧlu, Mehmet KANTAR, Hasan TEKGÜL, Can Candan

TURKISH JOURNAL OF PEDIATRICS, SCI Expanded İndekslerine Giren Dergi, Uluslararası, Scopus, 1997, cilt 39, ss 403-407

Özet

Akinetic mutism (AM) is a rare, specific, unconscious state. An AM patient seems to be awake, lacks mental activity, is unable to speak, and does not respond to any environmental stimulus. Cyclical sleep and awake states are maintained, and incontinence is present. Various factors such as tumor, vascular events, drug use and radiotherapy are responsible for the development of AM. A 12-year-old epileptic patient displayed AM and diphenylhydantoin toxicity (DPH). She seemed awake, was unable to speak or to understand, and had no movements with either spontaneous or noxious stimuli. Her serum DPH level was greater than 40 μg/ml. Magnetic resonance imaging (MRI) showed mild cerebellar atrophy. All known causes of AM were excluded. The AM state in this patient was considered to be due to toxic DPH levels. She regained her motor and mental activity within two months after carbamazepine was administered to replace DPH. She was symptom-free when examined at the two-year follow-up. No similar adverse effect of DPH has been reported to date.

Detay görüntüle